This Narcan-Resistant Horse Drug Is New York’s Fatal New High
New York health officials are issuing alerts after a Narcan-resistant horse tranquilizer has been causing mass overdoses across the state. Known as “tranq” or “tranq dope,” humans have begun using xylazine to get high. Xylazine is a powerful prescription sedative meant to be used on horses and other large animals.
26% of all drug overdose deaths in Pennsylvania involved xylazine in 2020, and usage has quickly spread into New York. More than 107,000 Americans died in 2021 from xylazine usage. This dangerous new trend is making its way into Upstate. Earlier this week, the Syracuse Post-Standard reported Onondaga County officials in Central New York were called to 16 xylazine overdoses in less than 24 hours.
What Does Xylazine Do?
Xylazine users report “profound sedation” that knocks them completely out for six to eight hours. The horse drug can be injected, snorted, or swallowed. Drug suppliers have been mixing xylazine into fentanyl, heroin, and cocaine to extend the high.
Related: Capital Region County Named Federal High Intensity Drug Trafficking Area
While not an opioid, xylazine has identical effects on the human body. According to the National Institute of Drug Abuse, the barnyard anesthetic “can cause drowsiness and amnesia and slow breathing, heart rate, and blood pressure to dangerously low levels.” The mix is even more dangerous if combined with a depressant like alcohol.
More Dangerous Than Opioids?
Because it’s not an opioid, naloxone, known commonly as Narcan, cannot be used to reverse the effects, meaning revival options are severely limited once an overdose occurs. To combat the horse drug’s respiratory failure, medical officials say that rescue breaths are the best way to ensure an overdose victim survives while EMTs arrive.
Related: New York Mom Arrested After Giving Her Baby Fatal Fentanyl
Besides the danger of overdose, prolonged xylazine use can lead to open wounds and sores that can get infected and lead to limb-loss. To learn more about xylazine and treatment, visit the National Institute of Dug Abuse site.